URGENT: Adverse effects of Buspar?

Discussion in 'General Parenting' started by nvts, Sep 16, 2008.

  1. nvts

    nvts Active Member

    Have any of your kids had ANY problems with Buspirone? Our psychiatrist prescribed it for anxiety in difficult child 1 and he's having screaming outbursts at school, threatening to kill people, himself and others.

    He was EMS'd to the local psychiatric ER on Thurs. was perfectly fine, released, threats are probably due to his disabilities etc. Pulled a fast one on the bus on Friday. Small meltdowns on Monday and today I had to go pick him up because he told them he was going to jump out of the back of the bus.

    I need help on this because I'm at my wits end with this. Rather than taking him to the ER the school let me keep him home tomorrow to see his psychiatrist.

    Thanks!

    Beth
     
  2. klmno

    klmno Active Member

    I don't have experience with it, but I think there are medications that can make a person manic other than SSRI's (prozac) and stims. The more experienced moms should be on shortly to offer some help. If it's not dangerous to stop it drastically, I think I would hold off until the question of reaction is answered. (I guess you knew that-LOL!)

    Also, check rxlist website for listed cautions and possible side effects.
     
  3. totoro

    totoro Mom? What's a GFG?

    Buspar was not good for K. She started at 2.5mg BID titrated up to 5mg BID we had to Difficult Child after a month due to increase violence, mania all of that! It just seemed to elevate her whole mood. We just didn't think it was worth "sticking" it out to see if she would ever adjust. She was taking it for anxiety, this was when we could not get her 2nd psychiatrist to rx a MS.
    Sorry, K has had a lot of medications elevate her though.
     
  4. SRL

    SRL Active Member

    Isn't Buspar more of a situational anxiety medication and not one typically prescribed for ongoing anxiety?

    Anyway, our developmental pediatrician didn't like to use it with kid due to frequent side effects.
     
  5. klmno

    klmno Active Member

    i looked it up on that link- it said 3 things that stuck out at me- one is to waatch the intake of grapefruit juice (??) and the other- (he isn't Bipolar is he?) it said to make sure dr knows if there is bipolar and in the list of possible reactions it inlcuded mood lability. That might not be what this is of course, it could just be an allergic reaction or something else. But since I didn't know of what rule-outs he's been given I thought i'd throw it out.
     
  6. smallworld

    smallworld Moderator

    Buspar is used for more than situational anxiety. It was rxed for my son's anxiety when he didn't do well on Zoloft. It made him very dizzy (a known side effect) so we d/c'ed it within a few days. Since your difficult child's behavior is so extreme, I'd ask the psychiatrist about d/c'ing it PDQ.

    Good luck.
     
Loading...